I have been trying to wean myself off of ropinirole .. I also take colonzapam ... I went to my GP about 3weeks ago and from what I have learned here I am and was in full augmentation ... My GP raised my dosage from 1mg 3x day of ropinirole to 2mg 3x day of ropinirole and raised my colonzapam from 1mg 3x a day to 1mg a day 4x a day...if I took it like this I would be on 6 mg. of ropinirole and 3 mg. colonzapam a day!!!

Needless to say I am not taking all this because I have been in horrible shape and getting worse!! I am taking some vitamins and minerals and stuff that I bought at the local Sunflower Store and a real helpful young girl sold me a bunch of different things to try ...

Thank you all in advance for any advice anyone can tell me ... Like how long should I expect this withdrawal period to be so bad and is it good or bad for me to continue the colonzapam while trying to get off the ropinirole???

I will be 67 years old in October and I have suffered from RLS ever since I can remember and I have been on many medications over the years and the side effects are outweighing anything remotely positive to the benefits!!

I am going crazy with jerking and just feeling worse than any better it seems so far and I started cutting back September 3 and today is September 21????

12 Replies

  • You are suffering from two afflictions. Augmentation and a woefully ignorant doctor.

    Search augmentation - top right- click on 'more' - drop down to click on -'search' ( HU-this is unbelievably tedious- please revert to old layout)

    Anyway- you need to wean off both medications (clonazepam) and ropinerol. But you must get a competent doctor to help you. You won't get really effective. help in a health store.

    You need to be looking at gabapentin / lyrica/ tramadol- any of these will likely be of some benefit.

    Where do you live- ?maybe someone here can help point you in the way of a competent doctor- but they are difficult to find.

    You have made a good start in coming to this site.

    Good luck.

  • Madlegs,

    Thanks for your reply...I live in Tucson AZ...I have been on lyrica and gabapentin long time ago I am seems like a lot of people here speak good about that a pain medication?? I am not in pain as much as just jerking out of my skin!! I am so tired but I cannot sleep at all hardly...I am just miserable...I am going to maybe call my GP tomorrow and ask if she could possibly prescribe the trampoline for me...

    Thank you so much...

  • Do you mean tramadol?

    Although , I'ld say a trampoline would be a great occupation to keep your mind off the restless legs. !😅

    I suggest you email Dr Mark Buchfuerer at he is a world expert on rls and may know a competent dr in your area. He is in Southern Cal.


  • Sunshine the Tramadol is for pain med, BUT it also works for RLS which is why so many people take it. The tramadol helps with the withdrawals from the dopamine med. So if your doctor will prescribe them for you then take them while weaning down very slowly from your dopamine med. Good for you for refusing to increase your dose, at least you know its the wrong thing to do because of the augmentation you are already suffering with. Wish your doctor knew as well.

  • Is there a certain mg that I should ask for?? Thank you all so so much!!!

  • The tramadol comes in 50mg pills. Always start with the lowest dose at first which is one pill it probably will not be enough but you have the option of taking two or more if needed. Also some people have found that the tramadol didnt work for them, as usual, its what would work for one person , doesnt for some one else. BUT, you need to discuss it all with your doctor. Good luck.!

  • Hi Sunshine,

    Sounds like you are definitely suffering from Augmentation. The highest dose of Ropinirole prescribed here for RLS is 4mg per day but it seems the more knowledgeable doctors will now only prescribe the lowest possible dose to avoid augmentation. I was on ropinirole for years but it stopped working about a year ago and my symptoms increased dramatically, starting early afternoon and affecting my arms, hands, torso, back and even my face. I came on here, realised I had to get off the ropinrole and did so with the help and support of people on here. My MS neurologist tried to palm me off with clonazepam but it didn't help at all so I stopped using it.

    You will have to reduce the dose of ropinirole very, very slowly over a couple of months with the help of a knowledgeable doctor and heavy pseudo opiate painkillers like Tramadol ( sadly not trampoline!) or codeine or co codamol or oxycodone. It is a horrible, brutal experience ( I went 4 nights without sleep and every part of my body twitching and spasming horribly) BUT after coming through it my RLS is back to what it was like before I ever went on ropinirole. It is still there every night but it is not as intense and doesn't affect other parts of my body. I'm still playing about with meds to find a long term solution.

    When you are through the withdrawal you can get a form of Gabapentin that is only available in the USA called Horizant which should be very helpful. Try to get an opiod med to take while you are reducing the ropinirole to avoid the worst symptoms of withdrawal. I wish you all the best and hope you manage to get off ropinirole as staying on it will only get worse.

    Kind regards,


  • Jools, you are EXACTLY RIGHT everything you said!! I talked to my GPs nurse today because Doctor is out if town until Wednesday ... I explained to her what I am experiencing and I told her if possible I would rather have 0.5mg of ropinirole instead of 2mg...I have found over the years if I can just try to keep a low dose in my system it is better than too much!!

    I asked her about trying the Tramadole when the doctor gets back...she said "you don't want to go on another narcotic and the colonzapam should help you just as much as trying something else??

    I have been through horrible withdrawals with colonzapam before too and at that time the doctor I had used Valium to help me get off of colonzapam.

    I hate to sound like doom and gloom but this is a now win situation and it makes life very difficult to even be half normal!!

    Thanks so much for your reply...this site is the best!!

  • Sunshine, I really hope you manage to get off the ropinirole and find something that works in the future. It seems that everyone is very different and drugs that work for one person may not work for another. It's a case of trial and error until you find something that works.

    Take Care,


  • Try 500mgs magnesium, I take 2mg slow release Ropinirole at 7pm, I take 500micograms at 4-30 to 6pm depending how early it starts, then at 9-30pm I take another 500 micrograms plus 2 cocodamol which has 16mgs of codeine in, but trying to reduce codeine at present. I am just waiting to see if I can remain on this dose. What I will say is everybody is different and what I do may not work for others, good luck hope you get sorted.

  • hi i can only say in my opinion that you probably wont ever b able to be off any medication for rls i have tried it and doc says will be on for rest of my life so to be honest not much hope for us ppl until somebody takes it serious :(

  • I take a variety of prescription pills and patches and they barely keep the RLS under control.

    If you are lucky enough to live in a state where you can get Cannabis or Kratom both these drugs, (significantly less dangerous than anything you will get prescribed - plenty of evidence of this online), will do wonders. I used to use Kratom daily and it was the most effective drug I used. Cannabis tends to be strain specific - certain ones work better than others.

    Unfortunately big Pharma and their cronnies in government keeps these drugs down so more money can be made from our suffering.

    Any opioid should help with the RLS Oxycodone, Tramadol, codeine, methadone but due to addictive properties they can be hard to get from Drs even though good for RLS.

    Check your Iron levels- low Iron can really mess things up - I take gentle iron in the evenings and find it helps - a bit.

    Good luck

You may also like...